Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 76, NWS Sioux Falls, SD

June 22, 2024Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2024, 11:59 AM CDT for Lyon County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2024, 11:59 AM CDT (16:59 UTC)
Expired
Jun 22, 2024, 12:30 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 11:59 AM CDTTSTM WND DMGLynd, MNMultiple trees blown down by winds estimated at 60 to 70 mph. Some downed trees had trunk diameters as large as 4 feet.
Jun 22, 11:59 AM CDTHAIL 1Lynd, MNQuarter sized hail stripped a lot of leaves.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KFSD 221659
SVRFSD
MNC083-221730-
/O.NEW.KFSD.SV.W.0076.240622T1659Z-240622T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
1159 AM CDT Sat Jun 22 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Lyon County in southwestern Minnesota...

* Until 1230 PM CDT.

* At 1159 AM CDT, a severe thunderstorm was located near Camden State
  Park, or near Marshall, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Marshall around 1205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4428 9559 4433 9596 4450 9598 4452 9560
TIME...MOT...LOC 1659Z 271DEG 33KT 4438 9585 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Parkin
1 follow-up statement
949 
WWUS53 KFSD 221728
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
1228 PM CDT Sat Jun 22 2024

MNC083-221737-
/O.EXP.KFSD.SV.W.0076.000000T0000Z-240622T1730Z/
Lyon MN-
1228 PM CDT Sat Jun 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYON COUNTY WILL
EXPIRE AT 1230 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4428 9559 4433 9596 4450 9598 4452 9560
TIME...MOT...LOC 1727Z 271DEG 33KT 4438 9550 

$$

Parkin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:26 AM CDT, 33 minutes earlier. Its key messages:

  • Light showers and thunderstorms continue over southwestern Minnesota and northwestern Iowa. These are expected to move to out by early to mid afternoon.
  • A low pressure system and cold front will trigger additional showers and thunderstorms this morning over central South Dakota. These showers will move eastward through the day and be east of the area by late afternoon/early evening.
  • Ongoing flooding may worsen as the runoff from the last 24 hours makes its way to the waterways. Record river flooding is likely on several basins.
  • Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
  • Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection exist.
Area forecast discussion, Jun 22, 11:26 AM CDT, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
1126 AM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Light showers and thunderstorms continue over southwestern
  Minnesota and northwestern Iowa. These are expected to move to
  out by early to mid afternoon.

- A low pressure system and cold front will trigger additional
  showers and thunderstorms this morning over central South
  Dakota. These showers will move eastward through the day and
  be east of the area by late afternoon/early evening.

- Ongoing flooding may worsen as the runoff from the last 24
  hours makes its way to the waterways. Record river flooding
  is likely on several basins.

- Conditions will quiet down through the upcoming weekend into
  early next week. Temperatures remain near seasonal normals.

- Pattern through next week doesn't favor any long duration
  rain, but several brief risks for passing convection exist.

&&

.UPDATE...
Issued at 1121 AM CDT Sat Jun 22 2024

Still some shower and thunderstorm activity occurring across
mainly the northern part of the CWA, but some shower activity
extends as far south as the Sioux Falls area. Expect this
activity to continue to push east and exit the area by early to
mid afternoon. No changes made to winds or temperatures at this
time.

&&

.DISCUSSION...
Issued at 355 AM CDT Sat Jun 22 2024

TODAY: Lingering showers and thunderstorms over northwestern Iowa
and central Minnesota will continue to push off to the east this
morning. Another round of showers and thunderstorms is possible as a
surface low and associated cold front move through late this
morning. The better environment for thunderstorms is located over
central Iowa. However, there is 500-800 J/kg of elevated
instability to work with. If convection does initiate, the main
threats will be moderate to briefly heavy rainfall, possibly
some small hail, and wind gusts to 50 mph. These storms should
be east of the area by late afternoon. Clouds will decrease from
west to east and we may catch a few peaks of sunshine before
sunset. Highs for this afternoon look to be in the mid to upper
70s with a few 80s along the Missouri River counties. A
pleasant overnight follows with mostly clear skies and lows in
the lower 60s.

SUNDAY: For Sunday, a weak high pressure ridge builds in from the
west. With rising heights we can expect a sunny day with warm
temperatures in the 80s, with the warmest temperatures again along
the Missouri River counties. Lows will be warm in the mid to
upper 60s. Late Sunday into early Monday, there is a low (<30%)
probability of some light showers. Confidence is low due to low
agreement in guidance. If showers develop, they will remain
light, producing a trace to a tenth or two.

MONDAY: Flow aloft becomes more zonal for Monday. Strong WAA and
southwesterly winds warm the 850mb temperatures into the upper 20s
Celsius! Good mixing will kick the highs up into low to mid 90s F at
the surface. Along with good mixing come gusty winds. Look for winds
to be southerly becoming southwesterly sustained at 15-20 mph with
gusts 25-30 mph by afternoon. A subtle mid-level wave and associated
cold front moves through late Monday into early Tuesday bringing a
chance for some showers and thunderstorms. Elevated instability is
sufficient to produce a few storms that could become strong to
severe. At this time model agreement is low, and therefore
confidence in thunderstorm development is low. Monday night lows
will be warm, in the upper 60-70s.

TUESDAY-SATURDAY: A series of short waves bring multiple rounds of
showers through Thursday. An upper trough approaches from the west
Thursday afternoon bringing our next chance for strong to severe
thunderstorms. Models are in fairly good agreement in the
development of the low pressure system, but they differ greatly in
timing and track. Definitely one to keep an eye on, especially
after the recent rains.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 616 AM CDT Sat Jun 22 2024

IFR fog and stratus continues to spread into portions of
southeast SD and southwest MN early this morning, including near
Huron and Sioux Falls. Further south, low VFR conditions should
linger through mid morning until IFR to MVFR stratus overspreads
the region through at least mid day. Conditions should improve
this afternoon as a passing cold front sweeps through, lifting
ceilings some and turning winds northwest. Isolated showers and
storms will persist in the region through mid afternoon. By this evening,
drier VFR conditions will prevail.

&&

.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024

The flood watch has been extended for portions of southeastern
South Dakota, southwestern Minnesota, and northwestern Iowa.
Additional showers and thunderstorms are expected to develop
this afternoon and push east over an area already experiencing
significant flooding. Additional rainfall totals of 0.25 to 0.5
inches are expected. Though these totals are not considered
heavy rainfall, the situation over this area is already such
that any additional rainfall over a few tenths will exacerbate
an already serious situation.

In addition, river levels are expected to continue to rise over the
next 12 to 24 hours as the rainfall drains from the surrounding area
into the water ways. Widespread moderate to major flooding is
expected with some river basins seeing potently record breaking
peaks.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 7 PM CDT this evening for SDZ062-067.
MN...Flood Watch until 7 PM CDT this evening for MNZ081-089-090-098.
IA...Flood Watch until 7 PM CDT this evening for IAZ001>003-012>014.
NE...None.

&&

UPDATE...Parkin
DISCUSSION...AJP
AVIATION...
HYDROLOGY...AJP
Hazardous weather outlook, Jun 22, 4:20 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Sat Jun 22 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-230930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
420 AM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

A few more scattered showers with an occasional rumble of thunder
will be possible through the late afternoon. Additional accumulation
of a few tenths for areas west of I-29. East of I-29 can expect
additional accumulation of 0.25 to 0.5 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Ongoing flooding concerns will continue over the next few days as
rainfall drains from the surrounding area into the waterways.

More scattered showers and storms will be possible by Sunday night,
though the threat is low (<30%). A better chance for a few strong to
severe thunderstorms is possible Monday night into Tuesday morning. A
few storms may become severe with large hail and damaging wind gusts
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 22, 11:07 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1107 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 WNW Gregory           43.24N 99.43W
06/22/2024  M3.48 Inch       Gregory            SD   CO-OP Observer

            3 day rainfall total.

&&

TRM
Local storm report, Jun 22, 11:10 AM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1110 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 W Spirit Lake         43.42N 95.14W
06/22/2024  M6.69 Inch       Dickinson          IA   CO-OP Observer

            3 day rainfall total.

&&

TRM
Local storm report, Jun 22, 11:13 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1113 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             4 ENE Salem             43.74N 97.31W
06/22/2024  M5.35 Inch       McCook             SD   CO-OP Observer

            3 day rainfall total.

&&

TRM
Local storm report, Jun 22, 11:45 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1145 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             Remsen                  42.81N 95.98W
06/22/2024  M1.66 Inch       Plymouth           IA   CO-OP Observer

            3 day rainfall total.

&&

TRM
Local storm report, Jun 22, 11:54 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1154 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Lake Wilson             44.00N 95.95W
06/22/2024  M3.21 Inch       Murray             MN   CO-OP Observer

            3 day rainfall total.

&&

TRM
Local storm report, Jun 22, 11:58 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1158 AM CDT Sat Jun 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             1 SE Vermillion         42.77N 96.91W
06/22/2024  M0.98 Inch       Clay               SD   Cocorahs

            Cocorahs station SD-CY-10 Vermillion 1.4 SE.
            3 day rainfall total.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:06 PM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock4 hr
Jun 21, 7:33 PM CDTFlash Flood WarningFSDRock4 hr
Jun 22, 1:30 AM CDTAreal Flood WarningFSDCottonwood, Jackson, Murray, Nobles59 hr
Jun 22, 3:40 AM CDTRiver Flood WarningFSDLyon21 days
Jun 22, 7:10 AM CDTRiver Flood WarningFSDPipestone21 days
Jun 22, 8:34 AM CDTAreal Flood WarningFSDCottonwood25 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.